Health officials have now linked more than 250 cases of a rare type of fungal meningitis to a spinal steroid injection commonly used to ease back pain. The pharmacy responsible for producing the steroid, the New England Compounding Center, has issued a recall for all of their products, including the steroid linked to the outbreak, methylprednisolone acetate.
So far, over 200 patients have fallen ill and at least 20 people have died after contracting fungal meningitis from the tainted medication. Clinics in 23 states have received the contaminated steroid injections. The following two facilities in Pennsylvania received the potentially dangerous steroid:
The Food and Drug Administration (FDA) is currently investigating the outbreak and has asked doctors, clinics, and consumers to stop using any of the pharmacy's products. Additionally, the pharmacy has voluntarily suspended its license to operate, which will not be reinstated until the FDA's investigation is complete.
Meningitis causes the protective areas around the brain and spinal cord to become inflamed, potentially damaging the brain. The inflammation can be caused by viruses, bacteria, and fungal infections.
Typical symptoms of meningitis include: confusion, dizziness, discomfort from bright lights, fever, headache, nausea, and stiffness of the neck. However, the Centers for Disease Control says that some patients may only experience one or two of these symptoms. Symptoms may not appear for up to three weeks.
Officials recommend that patients who received an injection at one of the affected facilities after July 1, and showed symptoms within three weeks after injection, should see their physician immediately.